Impact of being overweight on RA

I'm very overweight and have tried to address my weight but due to my lack of mobility, have found my losses frustratingly slow. I know I do have to commit to it though and stick it out, however slow.

I was slim until RA struck me - steroids and lack of exercise added to comfort eating due to the misery of pain has been the worst possible combo.

A few years ago, I did lose weight but found no improvement in my RA, despite being told that there would be.

I am interested in other peoples experiences.

11 Replies

  • Hey there. I hear ur frustrations. I've lost 78 kg (12+ stone) following bariatric surgery which I have no regret for having. However my RA has been at it's worst this past year, since loosing the weight.

  • Hello

    Many of the medications we take give us problems with weight, steroids are terrible for this. Add low mood and comfort eating and not been as active as the fit and healthy make us depressed that in turn slows us down and causes weight gain, generally lowering sugar, increasing exercise does help although we are at a disadvantage as pain and restricted movement makes us put on the weight !.as well.

    Now there are generally courses and weight gain courses in hospitals, many of these clinic seasons introduce you to control your calorie intack, train you too eat properly, explain how to control calories and introduce you to a Physio and exercise and watch and control weight, these courses can be a little strict and many of the patients will be there to loose weight before surgery. There are also talks on different things that may help you understand the problems of weight gain

    At the end of the course they check your weight loss and ask you to return after a given time too see how you are getting on. I did this course and sadly when I moved lost contact with that department. I now have a return to problems to weight gain

    All the best


  • I'm am sick to the back teeth of weight issue since having RA for the past 14yrs every time I go for my four weekly infusions I get on scales to find weight gained again making my life a misery as I don't sit there comfort eating I don't eat carbs so just don't understand why I have even tried attikins diet to only loose four pound after four weeks every thing I try seems to work against me Somtimes think mayb should stop treatment and methotrexate injections but am afraid of the end result so fed up

  • Try weight watchers we have some ladies in our group on steroids wheelchair bound they got to target and maintaine well I think the support of a group would help you a lot

  • Ask to see a dietician- they should be able to give you really good advice, and not just a diet plan. The impact of excess weight isn't just in pain, its also in the stress it can put on your joints and your heart, so even if you didn't notice much with the last bit of weight loss I'd encourage you to keep on trying to lose weight.

  • I took the NHS weight course about two years ago, they realized that my eating regime was right although because of being inactive and unable to fully take part in their activities they looked into my diet more fully and then tried to adjust my intake so as to reduce my calorie intake by a 100 calories a day. My food intake was worked out at somewhere near 1200 calories a day then and they managed to skim a further 150 calories of my calorie intake, by this time I was really struggling and then they tried to skim a further 75 calories. By the time my diet was so exhausted and I was still not really loosing weight, about 2 oz a week if I went to the toilet possibly I would loose a further 8 oz that would be back on again within several hours or so. Something eventually had to give as I was on occasions not loosing weight a all. I was confused what I could do next. My immune system was a bit crappy and I was picking up colds and infections as I was on DMARDS and this was just making me worse. Steriods can also be a bitch

    If anyone on here can tell me how to loose weight when taking the medications we have to take I will be greatfull.

    Now I watch my weight as best I can, it is a chore and my weight goes up and down like a yo yo. and now at least I am more content with my lot I suppose to many people I am overweight ??. Although sometimes we have to accept who we are and understand there is more to life in trying to do something that causes us so much grief and worry.

    Sadly few on these pages will be lithe, we all cannot be set at an ideal weight, what is ideal weight? Possibly I suppose most of the problems we have with weight gain comes from eating processed foods and the use of saturated fats.


  • I know how you feel i used to go to the gym 4/5 times a week, until one day my finger started to really hurt, 6 years later and 3 stone heavier, cannot go to the gym any more,I try to swim but i take lots of painkillers first, I have managed to loose a stone in just over 2 months, i use my fitness pal app on my phone to try to monitor my food intake. I also have brought the hairy dieters cookbooks which are very good and tasty and my family love the food as well. Not noticed any improvement in RA but I feel better in myself.

  • Hello Ozzy

    I used to swim 35 lengths three times a week, I have psoriasis and the water now irritates the skin so now cannot swim. That occupation now is closed for me.

    What with that and sciatica that lasts for months and damaged spine exercise can be a real problem for me


  • I have high blood pressure and high cholesterol too. I am very worried and need to make changes while I am still relatively young at 26 years old.

    I am a big fan of slimming world but found the weight loss painfully slow, even when eating a very good diet. I think I will give weight watchers a whirl.

    I am avoiding my GP at the moment because I'm embarrassed about my weight but I know I need help. Maybe I can look into paying for a private dietitian.

  • Sorry, forgot to say thank you for the replies :)

  • Hello! Don't be embarrassed. It's not like you've been pigging out for no reason. Everybody usually gains when taking steroids. At least you recognize it and want to do something it. You get an A for that! Good luck on your weightless journey. I hope everything works out for you. Losing weight is a huge challenge just like managing our pain with RD. You can do it! :-)

You may also like...